Nebraska, 2009

Tornado and Flash Flood in Nebraska, June 15, 2009

June 15, 2009 · NWS LBF · 37 events in 7 counties and zones

Supercells developed rapidly in the late afternoon and produced numerous funnels and large hail. A nearly stationary supercell near Sutherland produced one tornado which a storm spotter caught on video.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$265,000
Crop damage
$125,000
Events
37

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

Supercells developed rapidly in the late afternoon and produced numerous funnels and large hail. A nearly stationary supercell near Sutherland produced one tornado which a storm spotter caught on video. The slow movement of the storms also produced torrential rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 15, 1:39 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jun 15, 1:39 PM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
240 PM CDT SUN JUN 14 2009

.SYNOPSIS...
    HAND ANALYSIS OF THE 18Z SURFACE DATA SHOWED SEVERAL LOW
PRESSURE CENTERS ACROSS THE HIGH PLAINS. THERE WAS A TROUGH ACROSS
WESTERN NEBRASKA AND SOUTHWEST SOUTH DAKOTA. A FRONT WAS STRETCHED
FROM WESTERN MISSOURI ACROSS NORTHERN AND WESTERN KANSAS TO
SOUTHEAST COLORADO. DEWPOINTS OF 60-65 REACHED UP INTO SOUTH CENTRAL
AND EASTERN SOUTH DAKOTA. THE 18Z NORTH PLATTE SOUNDING SHOWED AN
ELEVATED MIXED LAYER FROM ABOUT 800MB TO ABOUT 550MB...THOUGH THERE
WAS AN INVERSION FROM 850MB TO 800MB. RAISING THE SURFACE
TEMPERATURE TO 77F...THE CONVECTIVE POTENTIAL ENERGY INCREASES TO
3300J/KG. THE SATELLITE DERIVED PRECIPITABLE WATER SHOWED A PLUME OF
30MM OR MORE INTO CENTRAL AND EASTERN NEBRASKA. IN THE 6.7 MICRON
IMAGERY...THERE WAS A WAVE LOCATED IN EAST CENTRAL COLORADO AND A
MATURING VORTEX JUST OFF THE CALIFORNIA COAST NEAR THE BAY AREA.
&&

.SHORT RANGE...TONIGHT THROUGH TUESDAY NIGHT.
    ONCE AGAIN...THUNDERSTORM DEVELOPMENT IS EXPECTED ALONG ONE OR
BOTH OF THE BOUNDARIES IN WESTERN NEBRASKA AND NORTHERN KANSAS. ON
THE NORTH PLATTE SOUNDING TOTAL SHEAR IN THE 0-6KM AGL LAYER IS
ABOUT 30KT...AND THE LOW LEVEL WIND FIELD DOES NOT SHOW THE NICE
VEERING THAT WOULD FAVOR SUPER CELL DEVELOPMENT. HOWEVER...IN THE
VICINITY OF THE SURFACE BOUNDARIES...THE WIND IS PROBABLY MORE
FAVORABLE. THE RUC SHOWS SURFACE BASED CAPE EXCEEDING 4000J/KG
REACHING ABOUT THE I-80 CORRIDOR AND 2500-3500J/KG TO THE SOUTH
DAKOTA BORDER AND NORTHWEST TO ABOUT MERRIMAN. AFTER MIDNIGHT...
THUNDERSTORMS WILL CLEAR THE WEST. THEN...SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO END BY TUESDAY EVENING OVER CENTRAL AND NORTH
CENTRAL NEBRASKA.

.MEDIUM TO LONG RANGE...WEDNESDAY THROUGH MONDAY.
    AS THE BOUNDARY LIFTS NORTHWARD AGAIN WEDNESDAY...THE THETA-E
RIDGE MAKES ITS WAY INTO SOUTH CENTRAL AND SOUTHWEST NEBRASKA. MOIST
VERY UNSTABLE AIR LIFTS UP OVER THE BOUNDARY TO GENERATE
THUNDERSTORMS. THERE IS A SIGNIFICANT DIFFERENCE AMONG THE GFS...NAM
AND EURO IN THEIR PRECIPITATION FORECAST...BUT THE EURO...NAM AND
SREF SEEM TO FAVOR A MORE NORTHERLY DISPLACEMENT OF THE
PRECIPITATION FIELDS. IT IS PROBABLY SAFE TO SAY THAT CENTRAL
THROUGH WEST CENTRAL NEBRASKA WILL HAVE SCATTERED THUNDERSTORMS
WEDNESDAY NIGHT WITH THE STORMS DECREASING THURSDAY MORNING. WE HAVE
A LITTLE LESS CONFIDENCE IN THE FORECAST FOR NORTH CENTRAL THROUGH
NORTHWEST AND SOUTH CENTRAL THROUGH SOUTHWEST NEBRASKA.
    WITH THE BOUNDARY CONTINUING OVER THE CENTRAL PLAINS...THERE IS
A CHANCE OF THUNDERSTORMS THURSDAY AFTERNOON AND OVERNIGHT.
    ANOTHER WAVE IS EXPECTED SATURDAY NIGHT AND SUNDAY...BUT
CONFIDENCE IS NOT REAL HIGH AT THAT RANGE.
    VERY WARM TEMPERATURES ARE EXPECTED AGAIN WEDNESDAY...THEN
SLIGHTLY LOWER TEMPERATURES ARE FORECAST THURSDAY THROUGH MONDAY.
&&

.AVIATION...
    ACTIVE EVENING EXPECT OVER THE REGION. THUNDERSTORMS ALREADY
FIRING TO THE WEST OF THE TAF SITES...AND ARE EXPECTED TO EVENTUALLY
PUSH INTO BOTH KLBF AND KVTN. NOT IN THE TAF YET...BUT GUSTY WINDS
AND HAIL MAY ACCOMPANY THE THUNDERSTORMS...AND WILL MONITOR TO ADD
ONCE HIGHER CONFIDENCE OF AIRPORT IMPACT. THUNDERSTORMS MAY ALSO
NEED TO BE EXTENDED INTO THE EVENING...AS SPEED OF STORMS MOVING TO
THE EAST OF THE TAF SITES STILL UNSURE. OVERNIGHT THE LOW LEVEL
MOISTURE IS HIGH AND EXPECT A RETURN OF STRATUS AND POSSIBLY
FOG...SIMILAR TO THIS MORNING...MAY DROP AS LOW AS VLIFR FOR BOTH
CIGS AND VSBY. ANY RESTRICTIONS SHOULD LIFT TO VFR SHORTLY AFTER
SUNRISE.
&&

.HYDROLOGY...
    THE ONE HOUR EXCESSIVE RUNOFF GUIDANCE IS LESS THAN AN INCH IN
NORTH CENTRAL NEBRASKA ALONG THE ELKHORN RIVER BASIN AND 1.0-1.25
INCH IN SOUTHWEST NEBRASKA ALONG THE FRENCHMAN BASIN. AT THIS
TIME...IT APPEARS THAT THE MOST FAVORABLE MOISTURE FOR EXCESSIVE
RAINFALL IS SOUTH AND EAST OF THE NORTH PLATTE-CURTIS-IMPERIAL
AREA...AND WE ARE NOT PLANNING ON ISSUING A FLOOD WATCH FOR
SOUTHWEST NEBRASKA. ALTHOUGH NOT IN THE EXPECTED HEAVY RAIN
AREA...THE ELKHORN BASIN WILL NEED TO BE WATCHED THIS EVENING AND
TONIGHT.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT AND MEDIUM TO LONG RANGE...SPRINGER
AVIATION...MASEK
HYDROLOGY...SPRINGER
Hazardous weather outlook, Jun 15, 2:43 PM CST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
343 PM CDT MON JUN 15 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-162045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
343 PM CDT MON JUN 15 2009 /243 PM MDT MON JUN 15 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SEVERE THUNDERSTORMS ARE LIKELY ACROSS WESTERN AND NORTH CENTRAL
NEBRASKA THIS EVENING AND TONIGHT. THOUGH SEVERE THUNDERSTORMS
ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA...THE GREATEST THREAT
FOR SEVERE THUNDERSTORMS IS SOUTH OF HIGHWAY 2 FROM ANTIOCH TO
DUNNING AND SOUTH OF HIGHWAY 91 FROM DUNNING TO BURWELL. LARGE
HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...HOWEVER ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A SURFACE TROUGH OF LOW PRESSURE WILL TRACK ACROSS THE OUTLOOK
AREA ON TUESDAY. AS THIS TROUGH PUSHES INTO CENTRAL AND EASTERN
NEBRASKA TUESDAY AFTERNOON...THUNDERSTORMS WILL DEVELOP. SOME
STORMS MAY BE SEVERE EAST OF HIGHWAY 83.

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND WEDNESDAY NIGHT. AT
THIS TIME NO SEVERE THUNDERSTORMS ARE EXPECTED.

ON THURSDAY A FRONTAL BOUNDARY WILL CROSS THE CENTRAL PLAINS. AS
THIS BOUNDARY CRASHES INTO DECENT LOW LEVEL MOISTURE OVER EASTERN
NEBRASKA...THUNDERSTORMS ARE EXPECTED TO DEVELOP. THUNDERSTORMS
ARE POSSIBLE ACROSS THE ENTIRE OUTLOOK AREA WITH THE GREATEST
THREAT FOR SEVERE WEATHER EAST OF A LINE FROM NAPER...TO
BRADY...TO MAYWOOD.

AFTER THURSDAY...A RIDGE OF HIGH PRESSURE ALOFT WILL BUILD ACROSS
THE CENTRAL PLAINS. TRANQUIL WEATHER CONDITIONS ARE EXPECTED FOR
FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE BE NEEDED ALONG AND SOUTH OF HIGHWAY 92
THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

The radar

The North Platte radar (KLNX), 55 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

26 hail, 8 funnel cloud, 1 tornado, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Funnel Cloud, Logan

When
June 15, 3:03 PM CST
Where
Logan County, 1.73 mi SW of Stapleton
Reported by
Trained Spotter
Coordinates
41.460, -100.540

Funnel Cloud, Logan

When
June 15, 3:06 PM CST
Where
Logan County, 1 mi N of Stapleton
Reported by
Fire Department/Rescue
Coordinates
41.495, -100.520

Tornado, Lincoln

When
June 15, 3:32 PM CST to 3:33 PM CST
Where
Lincoln County, 4 mi WSW of Sutherland
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
41.148, -101.201

There were several reports of the tornado near Interstate 80 mile marker 151. A trained weather spotter also caught the tornado on video. The tornado touched down briefly in an open field.

Funnel Cloud, Lincoln

When
June 15, 3:43 PM CST
Where
Lincoln County, 4 mi S of Sutherland
Reported by
Fire Department/Rescue
Coordinates
41.112, -101.130

Funnel Cloud, Thomas

When
June 15, 3:50 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Reported by
Trained Spotter
Coordinates
41.980, -100.570

Hail, Thomas

When
June 15, 3:50 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
1 in hail
Reported by
Public
Coordinates
41.980, -100.570

Hail, Logan

When
June 15, 3:59 PM CST
Where
Logan County, 9 mi N of Stapleton
Measured
1 in hail
Reported by
Public
Coordinates
41.610, -100.510

Nickel and quarter size hail lasted for 20 minutes. Rainfall of 1.71 inches of rain also fell.

Funnel Cloud, Lincoln

When
June 15, 4:04 PM CST
Where
Lincoln County, 2 mi S of Sutherland
Reported by
Law Enforcement
Coordinates
41.141, -101.130

A wall cloud with occasional funnels was over the Interstate 80 interchange at Sutherland.

Hail, Lincoln

When
June 15, 4:18 PM CST
Where
Lincoln County, Sutherland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.170, -101.130

Hail, Lincoln

When
June 15, 4:18 PM CST
Where
Lincoln County, 0.5 mi S of Sutherland
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.163, -101.130

Hail, Lincoln

When
June 15, 4:24 PM CST
Where
Lincoln County, 1 mi SW of Sutherland to 2.2 mi S of Sutherland
Measured
1.75 in hail
Property damage
$35,000
Crop damage
$10,000
Reported by
Law Enforcement
Coordinates
41.160, -101.144

Golf ball size hail was reported at the Interstate 80 interchange at Sutherland.

Hail, Thomas

When
June 15, 4:30 PM CST
Where
Thomas County, 6.93 mi N of Thedford
Measured
1.75 in hail
Property damage
$8,000
Reported by
Public
Coordinates
42.080, -100.570

The public reported pea to golf ball size hail lasting 30 minutes.

Hail, Cherry

When
June 15, 4:35 PM CST
Where
Cherry County, 12.38 mi W of Elsmere
Measured
1 in hail
Reported by
Public
Coordinates
42.090, -100.420

Hail, Cherry

When
June 15, 4:55 PM CST
Where
Cherry County, 9.74 mi E of Brownlee
Measured
1 in hail
Reported by
Public
Coordinates
42.290, -100.430

Funnel Cloud, Lincoln

When
June 15, 4:58 PM CST
Where
Lincoln County, 2 mi S of Sutherland
Reported by
Law Enforcement
Coordinates
41.141, -101.130

Hail, Perkins

When
June 15, 4:06 PM MST
Where
Perkins County, 2.32 mi NNE of Venango
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.800, -102.010

Funnel Cloud, Lincoln

When
June 15, 5:24 PM CST
Where
Lincoln County, 6.25 mi ESE of Sutherland Res
Reported by
Law Enforcement
Coordinates
41.080, -101.050

Hail, Lincoln

When
June 15, 5:38 PM CST
Where
Lincoln County, 6.91 mi S of Hershey
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$25,000
Reported by
Trained Spotter
Coordinates
41.070, -101.000

Golf ball size hail was accompanied by 40 mph wind gusts.

Hail, Custer

When
June 15, 5:49 PM CST
Where
Custer County, 13.24 mi NW of Anselmo
Measured
1.75 in hail
Property damage
$8,000
Crop damage
$10,000
Reported by
Public
Coordinates
41.730, -100.080

Rainfall of 2.25 inches in 45 minutes also occurred.

Funnel Cloud, Lincoln

When
June 15, 5:59 PM CST
Where
Lincoln County, 4.18 mi S of North Platte
Reported by
NWS Employee
Coordinates
41.090, -100.770

A NWS employee reported a funnel cloud.

Hail, Lincoln

When
June 15, 5:59 PM CST
Where
Lincoln County, 7.25 mi SE of Hershey
Measured
1 in hail
Property damage
$8,000
Crop damage
$25,000
Reported by
Public
Coordinates
41.090, -100.910

Hail, Lincoln

When
June 15, 5:59 PM CST
Where
Lincoln County, 8.69 mi SSW of North Platte
Measured
1 in hail
Property damage
$8,000
Crop damage
$15,000
Reported by
Public
Coordinates
41.030, -100.830

Hail, Custer

When
June 15, 5:59 PM CST
Where
Custer County, 10.14 mi NW of Anselmo
Measured
1.5 in hail
Property damage
$3,000
Reported by
Public
Coordinates
41.730, -100.000

Flash Flood, Lincoln

When
June 15, 6:02 PM CST to 8:30 PM CST
Where
Lincoln County, 0.5 mi ESE of Sutherland to 1.2 mi WSW of Sutherland
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.167, -101.121

Nearly stationary storms produced up to 5 inches of rain in Sutherland and flooded streets and buildings. Approximately 20 to 30 homes had water in their basement. About 2 inches of water rain into the Sutherland school music and weight rooms and into the Sutherland Care Center hallways. The volunteer fire department sandbagged around the school, the retirement home, and several residences in Sutherland. Interstate 80 and Highway 30 between Sutherland and Hershey were closed for a short period of time because of the heavy rain and hail.

Hail, Custer

When
June 15, 6:09 PM CST
Where
Custer County, 10.05 mi NW of Anselmo
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
41.740, -99.980

Rainfall of 1.30 inches accompanied the hail.

Hail, Cherry

When
June 15, 6:18 PM CST
Where
Cherry County, 11.07 mi S of Sparks
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.790, -100.280

Hail, Chase

When
June 15, 5:28 PM MST
Where
Chase County, 4.04 mi NNE of Champion
Measured
1 in hail
Reported by
Public
Coordinates
40.520, -101.710

Hail, Chase

When
June 15, 5:36 PM MST
Where
Chase County, 4.04 mi NNE of Champion
Measured
1 in hail
Reported by
Public
Coordinates
40.520, -101.710

Hail, Lincoln

When
June 15, 6:40 PM CST
Where
Lincoln County, 4.18 mi S of North Platte
Measured
1 in hail
Property damage
$20,000
Reported by
NWS Employee
Coordinates
41.090, -100.770

A NWS employee reported quarter size hail. The hail damaged the roof and the siding on the house.

Hail, Cherry

When
June 15, 6:41 PM CST
Where
Cherry County, 5.53 mi S of Sparks
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
Public
Coordinates
42.870, -100.270

Hail, Chase

When
June 15, 5:42 PM MST
Where
Chase County, 2.63 mi W of Imperial
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
40.520, -101.680

Hail, Chase

When
June 15, 5:45 PM MST
Where
Chase County, Imperial
Measured
2.75 in hail
Property damage
$35,000
Reported by
Law Enforcement
Coordinates
40.520, -101.630

Only a few of the hailstones were baseball size. The hail dented cars and damaged a few roofs. One hailstone actually went through the roof of a home on the northwest side of Imperial.

Hail, Chase

When
June 15, 5:52 PM MST
Where
Chase County, 1.5 mi E of (Iml)imperial Arpt
Measured
1 in hail
Reported by
Public
Coordinates
40.520, -101.591

Heavy Rain, Cherry

When
June 15, 7:12 PM CST to 7:42 PM CST
Where
Cherry County, 6.22 mi N of Elsmere
Reported by
Public
Coordinates
42.160, -100.180

Rainfall of 2 inches in 30 minutes was reported.

Hail, Custer

When
June 15, 8:00 PM CST
Where
Custer County, 6.24 mi ENE of Oconto
Measured
1 in hail
Reported by
Public
Coordinates
41.200, -99.680

Hail, Lincoln

When
June 15, 8:05 PM CST
Where
Lincoln County, 11.41 mi NE of Wellfleet
Measured
1 in hail
Reported by
Public
Coordinates
40.870, -100.580

Hail, Custer

When
June 15, 8:39 PM CST
Where
Custer County, 8.87 mi E of Oconto
Measured
0.88 in hail
Reported by
Public
Coordinates
41.140, -99.610

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167288, 167289, 167321, 167290, 167291, 167324, 167297, 167292, 167298, 167300, 167301, 167325, 167302, 167303, 167293, 167304, 167295, 167305, 167309, 167296, 167306, 167307, 167308, 167356, 167315, 167326, 167312, 167310, 167328, 167311, 167327, 167313, 167314, 167322, 167317, 167318, 167319.